Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 90, NWS Midland/Odessa, TX

May 20, 2020Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2020, 6:05 PM CDT for Pecos County, Terrell County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 6:05 PM CDT (23:05 UTC)
Expired
May 20, 2020, 7:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:47 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS54 KMAF 202305
SVRMAF
TXC371-443-210000-
/O.NEW.KMAF.SV.W.0090.200520T2305Z-200521T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
605 PM CDT Wed May 20 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pecos County in southwestern Texas...
  Northeastern Terrell County in southwestern Texas...

* Until 700 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located 26 miles north of
  Sanderson, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sheffield, Iraan and Iraan Municipal Airport. 

This includes Interstate 10 between mile markers 304 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3060 10166 3034 10252 3054 10261 3099 10203
      3098 10201 3099 10198 3091 10188 3089 10189
      3087 10186 3080 10183 3076 10184 3075 10182
      3070 10181 3068 10178 3066 10177 3065 10170
      3062 10165
TIME...MOT...LOC 2305Z 232DEG 34KT 3053 10242 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
314 
WWUS54 KMAF 202332
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
632 PM CDT Wed May 20 2020

TXC371-443-210000-
/O.CON.KMAF.SV.W.0090.000000T0000Z-200521T0000Z/
Pecos TX-Terrell TX-
632 PM CDT Wed May 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES...

At 631 PM CDT, a severe thunderstorm was located 21 miles west of
Sheffield, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport. 

This includes Interstate 10 between mile markers 306 and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3040 10234 3058 10241 3099 10203 3098 10201
      3099 10198 3091 10188 3089 10189 3087 10186
      3080 10183 3076 10184 3075 10182 3070 10181
      3068 10178 3066 10177 3065 10170 3062 10165
      3060 10166
TIME...MOT...LOC 2331Z 232DEG 34KT 3069 10219 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:55 PM CDT, 10 minutes earlier.

Area forecast discussion, May 20, 5:55 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 PM CDT Wed May 20 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Thunderstorms will remain east
of the terminals through the period.

12

&&

.PREV DISCUSSION... /issued 420 PM CDT Wed May 20 2020/

DISCUSSION...

Will do a quick update for Severe T-Storm Watch # 196. Updated
products out shortly.

PREV DISCUSSION... /issued 312 PM CDT Wed May 20 2020/

DISCUSSION...

Latest sfc analysis depicts temperatures quickly warming into the
upper 90s with a developing dryline across West TX which will be the
focus for convection this afternoon. A frontal boundary which
stalled across the northern CWA this morning has since lifted N due
to an increasing thermal gradient. Very low dewpoints are beginning
to mix eastward across the higher terrain w/the 50F isodrosotherm
expected to reach a Lamesa to Big Spring to Big Lake to Dryden line
by 21Z. Meanwhile, southwesterly flow aloft will bring a weak upper-
level wave into the region this afternoon helping to initiate
scattered thunderstorms near and east of the dryline. A few storms
may become severe due to steep lapse rates around 9.0C/km, and a
narrow MLCAPE axis between 2500-3000J/kg. The limiting factor will
be marginal deep layer shear. Weak storm relative winds will
enhance the localized heavy rain potential. Storms should diminish
and push east of our region by 03Z-05Z.

The dryline will continue to slosh back and forth over the forecast
area through this weekend keeping isold t-storms in play each day.
Temperatures should top out above normal through Sunday in the mid
to upper 90s. By Monday, a large upper trof passing thru the Central
Plains will send a cold front through our area. This front will cool
temperatures down into the 80s through the middle of next week. Rain
chances look decent across the eastern CWA on Monday and Tuesday,
but this will depend on the positioning of a cutoff low over the S
Plains which is most prominent on the ECMWF. Hopefully models will
come into better agreement on the placement of this upper-low.

-Salerno

FIRE WEATHER...

Hot and very dry conditions continue for much of the higher terrain
and adjacent plains. Winds have been gusty across these areas this
afternoon with many locations sustained near 20 mph. These winds and
very low RH are leading to Red Flag conditions currently across the
Guadalupe and Delaware Mountains. Fuels are critically dry in the
Guadalupe Mountains with ERC values near the 90th percentile.
Further south from the Stockton Plateau to the Lower Trans Pecos and
Big Bend , isolated thunderstorms will develop over the next few
hours and will pose a concern for dry lightning strikes and gusty,
erratic winds.

Tomorrow and Friday winds ease up slightly, but RH falls even more
with many locations west of the Pecos River bottoming out near 5%.
Have gone ahead and issued a Fire Weather Watch for these areas
where winds and RH will combine to produce RFTI's of 5 and higher.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  96  68  97 /  30  10  10  10
Carlsbad                       60  95  57  96 /   0   0   0   0
Dryden                         70  97  70  96 /  20  20  10  20
Fort Stockton                  66  96  66  96 /  10  10  10  20
Guadalupe Pass                 60  85  59  86 /   0   0   0   0
Hobbs                          60  93  57  92 /   0   0   0   0
Marfa                          53  91  53  91 /   0   0   0   0
Midland Intl Airport           67  97  67  97 /  10  10  10  10
Odessa                         67  96  67  97 /  10  10  10   0
Wink                           62  98  61  98 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Eddy Plains-Sacramento Foothills and Guadalupe
     Mountains.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
     and Highway 54 Corridor.

&&

44/12
Hazardous weather outlook, May 20, 4:06 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
406 PM CDT Wed May 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-212115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
406 PM CDT Wed May 20 2020 /306 PM MDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until midnight for most of
the Western Low Rolling Plains, Permian Basin, and Pecos and Terrell
Counties.

There is a slight risk of severe thunderstorms this afternoon and
evening.  Any severe storms that do develop will be accompanied by
large hail and damaging winds.

A Red Flag Warning is in effect for the Guadalupe and Delaware
Mountains and adjacent plains this afternoon and early evening for
critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms Thursday afternoon
and night.  Any severe storms that do develop may be accompanied by
large hail, damaging winds, and an isolated tornado.

Critical fire weather conditions will develop again Thursday in the
Guadalupe Mountains and adjacent plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 20, 4:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Wed May 20 2020

TXZ047-202215-
Borden TX-
455 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BORDEN COUNTY UNTIL
515 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Gail, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Borden County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3295 10137 3286 10147 3294 10159 3296 10157
      3296 10137
TIME...MOT...LOC 2155Z 233DEG 13KT 3292 10146

12
Special weather statement, May 20, 5:04 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Wed May 20 2020

TXZ047-048-202230-
Scurry TX-Borden TX-
504 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCURRY AND EAST
CENTRAL BORDEN COUNTIES UNTIL 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 15 miles west of Snyder, moving northeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, J B Thomas Reservoir, Knapp and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3254 10113 3264 10131 3290 10119 3276 10091
TIME...MOT...LOC 2204Z 210DEG 13KT 3266 10118

12
Local storm report, May 20, 5:15 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
515 PM CDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             COAHOMA                 32.29N 101.31W
05/20/2020  E1.25 INCH       HOWARD             TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Special weather statement, May 20, 5:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM CDT Wed May 20 2020

TXZ047-048-202300-
Scurry TX-Borden TX-
544 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EASTERN
BORDEN COUNTIES UNTIL 600 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Fluvanna, or 10 miles northwest of Snyder, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3271 10096 3283 10124 3297 10117 3297 10090
      3293 10081
TIME...MOT...LOC 2244Z 204DEG 19KT 3281 10106

12
Special weather statement, May 20, 5:52 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Wed May 20 2020

TXZ075-082-202330-
Pecos TX-Terrell TX-
552 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND
NORTHEASTERN TERRELL COUNTIES UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Sheffield to 29 miles north of
Sanderson. Movement was northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 304 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Texas.

LAT...LON 3060 10166 3042 10263 3060 10270 3099 10198
      3093 10192 3092 10188 3089 10189 3086 10185
      3080 10183 3076 10184 3075 10182 3070 10181
      3068 10178 3066 10177 3065 10170 3062 10165
TIME...MOT...LOC 2252Z 239DEG 52KT 3072 10192 3055 10258

44
Special weather statement, May 20, 6:03 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT Wed May 20 2020

TXZ047-048-202330-
Scurry TX-Borden TX-
603 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND EASTERN
BORDEN COUNTIES UNTIL 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 13 miles east of Gail, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gail, Fluvanna and J B Thomas Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
western Texas.

LAT...LON 3257 10120 3270 10155 3297 10135 3296 10117
      3297 10105 3296 10096
TIME...MOT...LOC 2303Z 206DEG 22KT 3284 10122

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:20 AM CDTRed Flag WarningMAFCulberson18 hr
May 20, 2:50 PM CDTFire Weather WatchMAFCulberson12 hr
May 20, 3:08 PM CDTSpecial Weather StatementMAF52 min
May 20, 4:02 PM CDTSpecial Weather StatementMAF28 min
May 20, 4:19 PM CDTSpecial Weather StatementMAFMitchell26 min
May 20, 4:35 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell40 min
May 20, 4:47 PM CDTSpecial Weather StatementMAFBorden13 min
May 20, 4:55 PM CDTSpecial Weather StatementMAFBorden20 min
May 20, 5:04 PM CDTSpecial Weather StatementMAFScurry26 min
May 20, 5:16 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry44 min
May 20, 5:44 PM CDTSpecial Weather StatementMAFScurry16 min
May 20, 5:52 PM CDTSpecial Weather StatementMAFPecos38 min
May 20, 6:03 PM CDTSpecial Weather StatementMAFBorden27 min
May 20, 6:18 PM CDTSpecial Weather StatementMAFReagan27 min
May 20, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell33 min
May 20, 6:36 PM CDTSpecial Weather StatementMAFScurry24 min
May 20, 6:49 PM CDTSevere Thunderstorm WarningMAFReagan, Upton41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.